Texas, 2015Wildfire in Texas, August 12 to 20, 2015
August 12 to 20, 2015 · NWS SJT · 5 events in 3 counties and zones
Several large wildfires broke out from August 12 through the 16th. As the rains ended in early July, hardly any rain fell through mid August.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several large wildfires broke out from August 12 through the 16th. As the rains ended in early July, hardly any rain fell through mid August. Plenty of the vegetation that blossomed from the wet spring, quickly dried, and fueled the wildfires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 12, 5:40 PM CST, 50 minutes earlier.
Area forecast discussion, Aug 12, 5:40 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT WED AUG 12 2015
.AVIATION...
/00Z TAFS/
VFR conditions expected the next 24 hours. Could see an isolated
shower or thunderstorm across the southern terminals through
sunset but any activity will quickly dissipate with the loss of
daytime heating. Expect light east to northeast wings through
the period.
&&
.PREV DISCUSSION... /ISSUED 514 PM CDT WED AUG 12 2015/
UPDATE...
Updated zones and grids to go with slight chance to chance Pops
mainly along and south of a Mertzon to San Angelo to Brownwood
line due to current radar trends. The showers and thunderstorms
should dissipate by 03Z.
PREV DISCUSSION... /ISSUED 359 PM CDT WED AUG 12 2015/
SHORT TERM...(Tonight and Thursday)
Look for showers and a few thunderstorms this evening and again
tomorrow afternoon. Showers and thunderstorms have developed this
afternoon, mainly along and south of a Big Lake to San Angelo, to
San Saba line. Short-term models indicate this will be the best area
for continued development this evening and again tomorrow afternoon.
Otherwise, dry conditions and temperatures near persistence look
good for the next 24 hours.
Huber
LONG TERM(time period)...
High temperatures will gradually fall from the upper 90s to 101
on Friday...to mid and 90s Saturday and Sunday. This occurs...as
the center high pressure aloft pushes west into the 4 corners
region. Isolated showers and thunderstorms possible Friday into
Saturday, as a weak upper shortwave moves west across the region.
Confidence is low on potential development however...as models are
showing disagreement in both timing and area of development.
Next week...the GFS and ECWF models weaken the upper ridge
further, with highs falling to near normal in the mid 90s.
Despite the fall in heights, the model are not indicating
convection over West Central Texas, and will keep next week's
forecast dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 73 99 75 99 / 10 10 5 20
San Angelo 71 102 75 101 / 20 10 5 20
Junction 73 102 74 100 / 30 20 5 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/24
Hazardous weather outlook, Aug 12, 2:31 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT WED AUG 12 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
331 PM CDT WED AUG 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A MERTZON...TO SAN
ANGELO...TO SAN SABA LINE. THE MAIN HAZARDS WILL BE DEADLY
LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS
OF WEST CENTRAL TEXAS THURSDAY AND FRIDAY. THE MAIN HAZARDS WILL
BE DEADLY LIGHTNING AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Wildfire, Crockett
- When
- August 12, 6:30 PM CST to August 19, 6:30 PM CST
- Where
- Crockett forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The Sutton Ranch Fire near Fort Lancaster, or 25 miles west of Ozona in western Crockett County, was started by lightning. This fire burned approximately 693 acres.
Wildfire, Crockett
- When
- August 13, 8:45 PM CST to August 19, 11:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The West Fire near the Crockett and Val Verde County line, or about 28 miles south of Ozona, burned approximately 3000 acres. No damage to structures was reported.
Wildfire, Tom Green
- When
- August 14, 3:00 PM CST to August 19, 11:00 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The Head of the River Ranch Fire, located 5 miles southeast of Christoval, was ignited by lightning and burned 5200 acres. One barn was destroyed and 25 homes were threatened.
Wildfire, Crockett
- When
- August 15, 2:25 PM CST to August 20, 11:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The Cox Ranch Fire, located 19 miles west southwest of Ozona, burned 433 acres.
Wildfire, Mason
- When
- August 16, 2:35 PM CST to August 18, 11:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The Jack Rabbit Fire, located 17 miles south southeast of Mason, burned 414 acres. Two homes were threatened by this fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 12, 201520 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 12 to 13, 20154.25 in hail · 52 events
- Hail and Damaging Winds in Minnesota, August 12, 20152 in hail · 10 events
- Damaging Winds in Texas, August 12, 2015$1,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, August 12 to 13, 2015$5,000 · 2.75 in hail · 5 events
- Damaging Winds in Texas, August 12 to 14, 201553 kt wind · 2 events
- Damaging Winds in Montana, August 12, 201553 kt wind · 2 events
- Damaging Winds in Maine, August 12, 201550 kt wind · 2 events
- Wildfire in Oregon, August 12 to 31, 20151 event
- Wildfire in Oregon, August 12 to 31, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 12, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599609, 599610, 599612, 599613, 599614.